Alert archive / Arkansas / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

August 13, 2021Craighead County, Arkansas

NWS Memphis, TN issued this special weather statement at Aug 13, 2021, 1:18 AM CDT for Craighead County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 1:18 AM CDT (06:18 UTC)
Expired
Aug 13, 2021, 1:45 AM CDT
In force
27 min
Issued by
NWS Memphis, TN
Hail
0.25 in
Wind
30

County Craighead County, AR

The radar

The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS84 KMEG 130618
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
118 AM CDT Fri Aug 13 2021
 
ARZ026-027-130645-
Poinsett AR-Craighead AR-
118 AM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Craighead and northeastern Poinsett Counties through 145 AM CDT...

At 117 AM CDT, the public reported a strong thunderstorm over
Jonesboro, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Jonesboro, Trumann, Lake City, Bay, Greenfield, Hergett, Apt, Tulot,
Valley View, Hatchie Coon, Gum Point, Farrville, Maple Grove,
Promised Land, Cary, Judd Hill, Lache Lake, Needham, Lunsford and
Davis Spur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3572 9079 3589 9070 3582 9035 3557 9049
TIME...MOT...LOC 0617Z 293DEG 14KT 3579 9067 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

TLSJr

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 12, 10:44 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 12, 10:44 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1044 PM CDT Thu Aug 12 2021

.UPDATE... /issued 800 PM CDT Thu Aug 12 2021/

We saw another hot/humid day across the Mid-South with high
temperatures topping out in the mid 90s. Heat indices have fallen
below 105F across the Mid-South and the Heat Advisory will be
allowed to expire as scheduled. A portion of the Mid-South may
again need a Heat Advisory on Friday, but outflow and anticipated
convective activity will be a fly in the ointment so we'll let the
next shift make that call.

Scattered thunderstorms developed across north MS this afternoon
and will continue to diminish over the next hour or two. This
will result in dry weather south of I-40 overnight. Some patchy
fog will be possible, mainly in areas that picked up rainfall
today. Looking up to our north, widespread convection is ongoing
across MO/IL and will continue to sink south this evening. The
HRRR has finally picked up on this the past few runs and does
bring this activity as far south as I-40 just after midnight.
Mesoanalysis of the convective environment suggests that
instability will remain fairly substantial this evening despite
some surface cooling. While CIN will increase, we do anticipate
this convection holding together long enough to warrant PoPs
through the early morning hours. That said, this activity will be
weakening and the severe weather threat is limited within the
CWA.

Outflow from any overnight convection and convergence along a weak
surface trough will support scattered showers and thunderstorms
Friday. Convection will likely redevelop during the mid/late-
morning hours and spread south during the afternoon. Ample
instability will be in place tomorrow, but deep-layer shear will
remain weak. An uptick in bulk shear during the evening hours
could promote a bit more organization, but a marginal risk appears
quite sufficient. Given the weak shear, downburst winds will be
the primary concern with tomorrow's convection.

MJ

&&

.DISCUSSION... /issued 306 PM CDT Thu Aug 12 2021/

Temperatures are currently in the mid 90s with heat indices into
the mid 100s. Heat Advisory remains in effect until 8PM tonight.
Temperatures will cool slightly into the low to mid 70s overnight.
Showers and storms are beginning to pop up all over northeast
Mississippi. These should die off with sunset.

A cold front that is currently draped across the Great Lakes though
the Midwest will slowly start to drop into our area tomorrow, which
will be the focus of our weather. We are in a marginal risk for
severe storms tomorrow mostly for west Tennessee, Missouri Bootheel
and northeast Arkansas. It will still be a hot day across most of
the area. Heat indices will be in the low 100s. A heat advisory may
be needed for some portions of northern Mississippi however
confidence is not high enough to issue one at this time.

The cold front should be out of here by early Sunday morning. We
then return to the typical summertime pattern for the rest of the
week, with one notable exception, the temperatures. Temperatures
will be in the upper 80s and low 90s with no heat advisory concerns
for the better part of next week. Diurnal showers and thunderstorms
are possible each day.

SMW

&&

.AVIATION...

06Z TAF Set

Convection continues to move south through Southern Missouri.
Expect KJBR to be impacted over the next couple of hours. KMEM and
KMKL could as well, but will depend on how long the line holds
together. Converted VCSH to VCTS at both KMKL and KJBR and added
a TEMPO group as well for KJBR for the convection. Winds will
definitely switch around to the NNW behind a gust front coming off
of the convection. Added a tempo for the temporary switch in
northerly winds at KJBR, KMEM, and KMKL. Convection will redevelop
during the day along old outflow boundaries. Moved up timing of
VCTS at all TAF sites, but still too much uncertainty in regards
to timing to introduce any TEMPO groups. Expect another brief wind
switch to the north behind the convection during the afternoon
but left mention out of TAFs for now. Winds will become light and
variable after 00Z. Fog development could begin to occur near the
end of TAF period, but left mention out for now.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 12, 8:01 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
801 PM CDT Thu Aug 12 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-131100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
801 PM CDT Thu Aug 12 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal risk for severe thunderstorms Friday afternoon
and evening, mainly across eastern Arkansas, west Tennessee, and
the Missouri Bootheel. Damaging winds will be the primary hazard.

Heat indices may again approach 105 degrees across portions of the
Mid-South on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MJ

In the hours before

Special weather statement, Aug 13, 1:18 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
118 AM CDT Fri Aug 13 2021

ARZ026-027-130645-
Poinsett AR-Craighead AR-
118 AM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Craighead and northeastern Poinsett Counties through 145 AM CDT...

At 117 AM CDT, the public reported a strong thunderstorm over
Jonesboro, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Trumann, Lake City, Bay, Greenfield, Hergett, Apt, Tulot,
Valley View, Hatchie Coon, Gum Point, Farrville, Maple Grove,
Promised Land, Cary, Judd Hill, Lache Lake, Needham, Lunsford and
Davis Spur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3572 9079 3589 9070 3582 9035 3557 9049
TIME...MOT...LOC 0617Z 293DEG 14KT 3579 9067

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TLSJr

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:00 PM CDTAreal Flood AdvisoryMEGDeSoto, Marshall3 hr
Aug 13, 2:00 PM CDTSpecial Weather StatementMEGDeSoto45 min
Aug 13, 2:25 PM CDTSpecial Weather StatementMEGTippah, Union50 min
Aug 13, 2:51 PM CDTFlash Flood WarningMEGDeSoto3 hr
Aug 13, 4:26 PM CDTFlash Flood WarningMEGMarshall, Panola, Quitman, Tate3 hr
Aug 13, 5:08 PM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Aug 13, 5:16 PM CDTAreal Flood AdvisoryMEGItawamba, Lee3 hr
Aug 13, 12:07 PM CDTSpecial Weather StatementMEGHaywood23 min
Aug 13, 12:29 PM CDTSpecial Weather StatementMEGHaywood31 min
Aug 13, 12:31 PM CDTSpecial Weather StatementMEGHaywood29 min
Aug 13, 12:59 PM CDTAreal Flood AdvisoryMEGCrockett, Haywood, Lauderdale, Tipton2 hr
Aug 13, 1:47 PM CDTAreal Flood AdvisoryMEGCrockett, Gibson, Madison3 hr
Aug 13, 1:45 AM CDTAreal Flood AdvisoryMEGCraighead5 min
Aug 13, 1:50 AM CDTFlash Flood WarningMEGCraighead3 hr
Aug 13, 2:13 PM CDTSpecial Weather StatementMEGPoinsett47 min
Aug 13, 2:14 PM CDTSpecial Weather StatementMEGPoinsett46 min
Aug 13, 2:15 PM CDTSpecial Weather StatementMEGPoinsett45 min
Aug 13, 3:27 PM CDTSpecial Weather StatementMEGPoinsett33 min

Nearby

Special Weather Statements in Arkansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.